My dog was diagnosed in August 2008 with diabetes. His symptoms were increased urination, increased thirst, and hind leg weakness. His initial bloodwork showed elevated glucose (450), elevated platelets and liver enzymes, and a high WBC. His liver was also enlarged. We started him on Vetsulin and an antibiotic (because of the elevated WBC), and continued his regular diet of Science Diet adult maintenance. His dose of insulin is 8 units BID. It was also mention by my vet that he may also have Cushings, but we did not test for this. Since August, he has developed bilateral cataracts and at this point, he is almost blind. He has developed increased weakness in his front and hind legs that has progressed to an inability to walk. He has muscle atrophy in both of his hind legs and when picked up, he holds his back legs close to his body and will not straighten them. My vet did a blood test about 2 months ago that determined his blood glucose was under control at the high end of normal. My biggest concern at this point is the muscle atrophy/inability to walk. We have tried a course of Rimadyl which did not help and he has recently been put on prednisolone 5 mg starting at a large dose decreasing over the course of a couple weeks. My vet thought there may be some inflamitory issues going on, possibly spinal. The higher dose we started with seemed to make him try to move around more, but not to actually get up. In your opinion, have I tried everything possible or has my vet missed something? I was a vet assistant for 5 years and am determined to try everything I can before I have him euthanized. He does not seem to be in any pain. Any ideas?
It might be a good idea to have your dog examined by a veterinary neurologist. The neurologist could ascertain whether your dog's problem is due to diabetic neuropathy or disk disease, or a demyelinating condition of the nerve cells, and other causes. If disk disease is the problem, Acupuncture, steroids and muscle relaxers have been shown to be as helpful as spinal surgery, and could be very helpful for your dog. Acupuncture can also be very helpful for diabetic neuropathy.
A dietary change, if possible would also be helpful. Please use an all canned, grain and carbohydrate free wet dogfood, such as the grain and carb free varieties of: Evo/Innova, Merrick's, Wellness, Natures Variety, California Naturals, Newman's Own, and other high quality brands.
All dry commercial dog food requires some carbohydrate in order to allow the dog food meal to go through the extruder machine to become kibble, so it's best to stay away from dry food in the diabetic patient.
I mentioned in my first question the possibility of Cushings in my dog along with the diabetes. Could this be the cause of his muscle atrophy and if so, would muscle mass and the abilty to get up return with treatment for Cushings? My vet does not think this is caused by diabetic neuropathy
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.